top of page

What to Do If Someone Is Overdosing on Opioids

Learn steps someone might take if they suspect a person is experiencing overdose from fentanyl or other opioid drugs.


Opiate overdose help

Safety note: If you’ve arrived here because someone is actively overdosing, call 911 immediately.


Last night I drove out to an overdose response training provided by local EMS, firefighters, and health department volunteers. The room was packed full, an embodied representation of how heavily a unifying thought weighs on our minds as a community: How do I help someone who is overdosing?


While there’s something uplifting about a community that cares enough to spend their evening learning how to help, the growing need for this information reflects a painful trend—that more people are turning to more powerful opioids to cope with increasingly stressful circumstances.


In 2021, there were more than 106,000 drug overdose deaths in the U.S. Among those, over 86,000 were from opioids—over 80% of fatal overdoses. This number has undoubtedly risen in the past couple years, especially as fentanyl—a cheap and very lethal opioid—has become a bigger part of the picture. All while the basic necessities of life become harder to secure, and systems of support remain strained and underfunded.


If you’re here asking how you can help, seriously, thank you. You may never witness an overdose, but if you do, the steps you can take to respond are simple—and they really can save a life.


What Is an Overdose?


In general, an overdose occurs when someone took an unsafe amount of a drug, resulting in serious medical threat.


Opioid overdoses—caused by fentanyl, oxycontin, hydrocodone, Percocet, heroin, or another opioid—are particularly lethal because of their effect on autonomic functions like breathing. This happens because opioids bind to and block the receptors in the brain and body responsible for these vital functions.


Signs of an Opioid Overdose


We can’t always know whether or not someone took an opioid. If you encounter someone who may be experiencing an overdose, look for these signs:


  • Unresponsive to voice/touch

  • Slowed breathing (below 12 breaths per minute)

  • No breathing or heartbeat

  • Face is pale and clammy

  • Lips or fingernails appear blue in color

  • Vomiting or gurgling sounds


Steps to Help Someone Overdosing on Opioids


Below are the steps summarized based on the training by my local EMS providers, which may help you feel more prepared if you suspect someone is overdosing.


To easily remember critical steps in a stressful crisis, recall the 4 C’s: Check, Call, Connect (AED), and Compressions.


1. Check the area and the individual


If you see someone who may be experiencing a medical emergency, do a quick 360-degree check of your environment to ensure your safety.


Once you’ve determined the area is safe, check the individual for responsiveness:


  • If they aren’t responding to your voice, grab their arm, which allows you to sense tension and back away if they’re responsive/upset. Give them a hard pat on the shoulder.

  • If no response, visually check their upper chest and count their breaths. If it appears to be less than 12 breaths per minute, call for emergency assistance right away.

2. Call 911


If the individual appears to be unresponsive with slowed or no breathing, call 911 immediately or have someone nearby call while you perform emergency interventions.


If you forget any or all steps of emergency protocol, operators on 911 can guide you.


3. Use Narcan (if you have it/ suspect an overdose)


If you think the individual might have taken an opioid and you have Narcan on you, this would be the time to spray it into their nostril. Back away from the person immediately for your safety in case the person becomes agitated.


Sometimes Narcan works quickly, and sometimes it takes more time. You can continue to monitor the person until emergency medical services arrive. If they remain unresponsive, it’s a good idea to place them on their side in the recovery position in case they vomit.


Note: Narcan is generally safe to use, even if the person hadn’t taken an opioid. Because Narcan eliminates the opioid’s effects/high, it’s not uncommon for individuals to become upset after you administer Narcan.


4. If a person is not breathing


If you notice the person is not breathing and has no heartbeat:


Connect the AED


An AED is an automated external defibrillator. You may find these stored in boxes on the walls of public places, and they’re used to reset the heart if it’s beating abnormally. It may seem intimidating to use, but with every AED is instructions and using an AED in combination with CPR can greatly increase an individual’s chance of survival.


Apps like PulsePoint can help alert you to AED locations and emergency situations in your local community.


CPR/Compressions


After calling 911, perform chest compressions ASAP. Ideally, if others are nearby, send someone to find a nearby AED.

While a basic understanding of how to perform CPR is a great start, a CPR class can provide important and nuanced information to help you be even more effective in different emergency situations.


How to Use Narcan Nasal Spray

How to use Narcan Naloxone Nasal Spray

Narcan (or Naloxone) is a nasal spray that can reverse the effects of opioids and overdose. It can be purchased, though some community organizations and harm reduction coalitions can help you order Narcan for free.


Use the above protocol to understand when you might use Narcan, and simply spray it into the nostril of the person you are attempting to resuscitate. It doesn’t matter which nostril you spray it into.


After calling EMS for an overdose issue, they may supply you with another dose of Narcan in the event that the person still has opioids in their system and experiences overdose again soon after.


No, You Won’t Get in Trouble for Helping


Good Samaritan laws exist in all 50 states. This seeks to protect those involved in seeking medical intervention for overdose. Specifically, helpers and the individual overdosing may be protected from drug possession charges and prosecution when calling for emergency assistance.


Note that someone may refuse help if they have taken an opioid and are still responsive. The steps outlined here apply to individuals who are unresponsive.


 

This article is written for the sole purpose of providing information on mental health topics. It is not medical or legal advice, nor a substitute for medical intervention or professional mental health counseling, diagnosis, or treatment. It should not replace or alter any treatment or care you are receiving without direct consultation from your mental health or medical providers. Any questions regarding your treatment should be brought directly to your professional and medical practitioners. If you are experiencing a medical emergency, call 911 immediately.

 

References



National Institute on Drug Abuse (2023, June 30). Drug Overdose Death Rates. https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates

National Institute on Drug Abuse (2022, January). Naloxone DrugFacts. https://nida.nih.gov/publications/drugfacts/naloxone


Whatcom County EMS Community Training: Free Narcan Training and Hands-Only CPR. December, 2023.

bottom of page